Montana, 2012

Hail and Damaging Winds in Montana, June 8 to 9, 2012

June 8 to 9, 2012 · NWS GGW · 21 events in 5 counties and zones

A strong low pressure system from the pacific northwest and an unstable atmosphere combined to develop severe thunderstorms across the northern high plains region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A strong low pressure system from the pacific northwest and an unstable atmosphere combined to develop severe thunderstorms across the northern high plains region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 8, 1:54 PM MST, 3 hours 36 minutes earlier.

Area forecast discussion, Jun 8, 1:54 PM MST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
254 PM MDT FRI JUN 8 2012

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SUNDAY...

...SEVERE THUNDERSTORM OUTBREAK EXPECTED FOR TONIGHT...

GOES WATER VAPOR IMAGERY THIS MORNING REVEALS CLOSED UPPER
LOW/STORM SYSTEM MOVING INTO THE PAC-NW...WITH A SOUTHWESTERLY
FLOW INTO MONTANA. THE ASSOCIATED COLD FRONT IS EXPECTED TO MOVE
OVER THE DIVIDE BY AFTERNOON...THEN REACHES OUR WESTERN COUNTIES
BY LATE AFTERNOON OR EARLY EVENING...MEETING UP WITH AN INVERTED
SURFACE TROUGH AND INCREASING INSTABILITY. THE 12Z NAM AND GFS...
ALONG WITH THE LATEST RAP SUGGEST STORM INITIAL DEVELOPMENT IN OUR
FAR WEST BY LATE AFTERNOON. THE BEST INSTABILITY WILL BE A LITTLE
FARTHER TO THE EAST. SO EXPECT THE POSSIBILITY OF SEVERE MAINLY
AFTER 00Z. THE STRONGEST SURFACE BASED CAPE OF AROUND 2600 J/KG
REMAIN IN THE SOUTHEASTERN ZONES. IN ADDITION...LIFTED INDEX
VALUES OF AROUND -7C ARE INDICATED IN THE SAME AREA. SOUTHEASTERLY
SURFACE WINDS VEER AND INCREASE WITH HEIGHT TO THE SOUTHWEST
ALOFT...DEVELOPING DEEP LAYER SHEAR OF 35-50KTS. INVERTED
V-SOUNDINGS ON BUFKIT INDICATE THE POSSIBILITY OF STRONG WINDS
WITH ANY STORM. INSTABILITY DROPS OFF TOWARD THE NORTH. WITH OUR
AREA UNDER THE LIKELIHOOD OF SEVERE THUNDERSTORMS ELECTED WITH THE
COORDINATION OF SPC TO TO A SPECIAL SOUNDING AROUND 20Z. SO WILL
CONTINUE WITH SEVERE WORDING WITH LARGE HAIL UP TO 2 INCHES...
DAMAGING WINDS IN EXCESS OF 60MPH AND HEAVY RAIN POSSIBLE.
MODELS SUGGEST AROUND A HALF INCH OF MOISTURE...BUT 1 HOUR FF
GUIDANCE HAS ROOM FOR AROUND AN INCH OR MORE. AFTER MIDNIGHT
GROWTH OF STORMS COULD DEVELOP INTO AN MCS AS THEY TREND NORTHEAST
INTO NORTH DAKOTA AND SOUTHERN SASKATCHEWAN...CONTINUING WITH THE
HEAVY RAIN...HAIL AND WINDS.

THE FRONT MAKES IT THROUGH THE CWA BY MORNING. THERE WILL BE A
BREAK IN THE ACTION AS COOLER TEMPERATURES FILTER IN. THEN
OVERRUNNING MOISTURE ALONG THE COLD FRONT WILL BRING ADDITIONAL
RAIN SHOWERS MAINLY THROUGH OUR EASTERN ZONES SATURDAY NIGHT. BUT
WILL CONTINUE TO BROAD-BRUSH POPS. NORTHWEST WINDS BEHIND THE
FRONT SHOULD BE STRONG ENOUGH TO REACH 20MPH OVER FORT PECK LAKE
SATURDAY MORNING. SO WILL GO WITH AN ADVISORY. THE UPPER LOW
CENTER WILL WORK ITS WAY OVER THE CWA BY SUNDAY...DRAGGING BACK
SIDE MOISTURE ACROSS THE AREA FOR ADDITIONAL RAIN SHOWERS. SUNDAY
APPEARS TO BE THE COOLEST DAY WITH HIGHS A BIT BELOW AVERAGE.

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...

LONG TERM FORECAST PERIOD BEGINS WITH THE NORTHERN ROCKIES STORM
SYSTEM FINALLY EXITING THE REGION TO THE EAST WITH SOMEWHAT CALMER
WEATHER CONDITIONS...AT LEAST INITIALLY.

MONDAY THROUGH WEDNESDAY...THE WEAK UPPER LEVEL RIDGE OVER THE
NORTHERN ROCKIES BECOMES EVEN WEAKER AND ALLOWS MULTIPLE EMBEDDED
SMALL SCALE SHORTWAVE TROUGH TO KEEP SLIGHT CHANCES FOR SCATTERED
SHOWERS ACROSS OUR CWA FOR QUITE A WHILE.

BY WEDNESDAY NIGHT...SOUTHWEST FLOW ALOFT RETURNS TO OUR
REGION...INCREASING THE CHANCE FOR MORE THUNDERSTORMS AS ANOTHER
UPPER LEVEL LOW PRESSURE SYSTEM MOVES OVER THE PACIFIC NORTHWEST.
INTERESTINGLY ENOUGH...THIS LATER LOW PRESSURE SYSTEM SLOWLY MOVE
SOUTHWARD ALONG THE RIDGE OF THE CASCADE RANGE AND CUTS OFF AS A
LARGE AND CLOSED UPPER LOW OFF THE SOUTHERN CALIFORNIA COAST
BEYOND THE SCOPE OF THIS EXTENDED FORECAST PERIOD. BMICKELSON

PREVIOUS LONG TERM DISCUSSION...SUNDAY NIGHT AND MONDAY...UPPER
LOW MOVES EITHER EAST (GFS) OR NORTHEAST (ECMWF) OUT OF THE AREA.
WRAP AROUND MOISTURE WILL LIKELY PERSIST INTO PART OF MONDAY. WILL
KEEP GOOD CHANCE OF SHOWERS IN THE FORECAST.

UPPER RIDGE BUILDS INTO MONTANA MONDAY NIGHT AND TUESDAY WITH
DRIER WEATHER AND A WARMING TREND.

THE REMAINDER OF THE PERIOD HAS MONTANA IN SOUTHWEST FLOW ALOFT
WITH AN UPPER TROUGH DIGGING OVER THE PACIFIC COAST. THIS WILL
BRING FREQUENT SHORTWAVES INTO EASTERN MONTANA WITH AT LEAST A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EVERY DAY. FORRESTER

&&

.AVIATION...
SOME SUNSHINE TODAY WITH INCREASING CLOUDS FROM THE SOUTHWEST.
EXPECT VFR CONDITIONS TO WORSEN OCCASIONALLY AND BRIEFLY TO LIFR
IN SHOWERS AND THUNDERSTORMS MAINLY FROM 03Z THROUGH 12Z. SOME OF
THE STRONGER STORMS MAY BECOME SEVERE WITH LARGE HAIL...DAMAGING
WINDS...AND FREQUENT LIGHTNING. A COLD FRONT WILL BRING A SHIFT IN
THE WINDS FROM THE NORTHWEST 15 TO 25 KNOTS DURING THE EARLY
MORNING HOURS. BMICKELSON

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY FROM 8 AM TO 7 PM MDT SATURDAY FOR FORT PECK
LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 8, 2:14 PM MST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
314 PM MDT FRI JUN 8 2012

MTZ016>027-059>062-091000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
314 PM MDT FRI JUN 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG COLD FRONT ARRIVING FROM THE WEST...WILL COMBINE WITH AN
INCREASINGLY MOIST AND UNSTABLE AIR MASS OVER THE AREA. THIS WILL
CAUSE THUNDERSTORMS THIS EVENING AND TONIGHT...SOME OF WHICH MAY
BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS OF OVER 60 MPH.
ALSO EXPECT BRIEF HEAVY RAINFALL AND FREQUENT LIGHTNING STRIKES
WITH SOME OF THE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NORTHWEST WINDS 15 TO 30 MPH CAN BE EXPECTED SATURDAY...SUNDAY
AND MONDAY WHICH WILL MAKE BOATING ON AREA LAKES ROUGH AND
HAZARDOUS. A LAKE WIND ADVISORY FOR FORT PECK LAKE IS IN EFFECT
FOR SATURDAY AND WILL POSSIBLY BE EXTENDED INTO SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 8, 3:14 PM MST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
414 PM MDT FRI JUN 8 2012

MTZ059-082245-
PHILLIPS-
414 PM MDT FRI JUN 8 2012

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN PHILLIPS COUNTY IN NORTHEAST MONTANA...

UNTIL 445 PM MDT.

AT 411 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES NORTHEAST OF TURNER...MOVING NORTHEAST
AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IN THE ADVISORY INCLUDE...
  RURAL AREAS OF NORTHERN PHILLIPS COUNTY...

LAT...LON 4900 10801 4900 10800 4887 10824 4890 10827
      4892 10826 4892 10824 4898 10824 4900 10824
      4900 10823
TIME...MOT...LOC 2215Z 229DEG 26KT 4901 10819

MICKELSON
WEATHER.GOV/GLASGOW
Special weather statement, Jun 8, 4:42 PM MST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
542 PM MDT FRI JUN 8 2012

MTZ059-090045-
PHILLIPS-
542 PM MDT FRI JUN 8 2012

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN PHILLIPS COUNTY IN NORTHEAST MONTANA...

UNTIL 645 PM MDT.

AT 537 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF LORING...MOVING NORTHEAST
AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IN THE ADVISORY INCLUDE...
   LORING...
   PORT OF MORGAN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4900 10738 4858 10801 4870 10821 4901 10789
TIME...MOT...LOC 2341Z 223DEG 21KT 4871 10801

MOYER
WEATHER.GOV/GLASGOW

The radar

The Glasgow radar (KGGW), 105 km away, was scanning. The volume nearest the first event began at 00:28 UTC.

Open the radar archive at this moment

Event by event

13 hail, 8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Phillips

When
June 8, 5:30 PM MST
Where
Phillips County, 7.61 mi N of Whitewater
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.880, -107.630

A trained weather spotter reported wind gusts of 60 mph, experienced with driving a vehicle about 8 miles north of Whitewater in northern Phillips County.

Thunderstorm Wind, Valley

When
June 8, 5:35 PM MST
Where
Valley County, 0.15 mi SE of Bluff Creek Raws
Measured
52 kt (60 mph) measured gust
Reported by
RAWS
Coordinates
48.868, -106.948

Wind gusts up 60 mph were recorded at the Bluff Creek RAWS site in northwestern Valley County.

Hail, Phillips

When
June 8, 5:40 PM MST
Where
Phillips County, 13.11 mi NE of Whitewater
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.900, -107.410

A trained spotter reported nickel-sized hail stones about 14 miles northeast of Whitewater in northeastern Phillips County.

Hail, Phillips

When
June 8, 5:40 PM MST
Where
Phillips County, 13.11 mi NE of Whitewater
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.900, -107.410

A trained spotter reported nickel sized hail about 13 miles northeast of Whitewater in northeastern Phillips County.

Hail, Valley

When
June 8, 7:50 PM MST
Where
Valley County, 15.86 mi WSW of King Coulee Raws
Measured
1 in hail
Reported by
COOP Observer
Coordinates
47.720, -107.340

Co-op observer reported quarter-sized hail stones at the onset of the storm.

Hail, Valley

When
June 8, 8:17 PM MST
Where
Valley County, 5.94 mi ENE of King Coulee Raws
Measured
1.75 in hail
Reported by
Public
Coordinates
47.830, -106.900

Golf ball sized hail fell and dented a pickup truck in southern Valley County.

Hail, Valley

When
June 8, 8:52 PM MST
Where
Valley County, 2.27 mi NNW of Duck Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.010, -106.540

A trained spotter reported quarter sized hail accumulating in piles in addition to broken limbs off of trees and heavy rain.

Thunderstorm Wind, Valley

When
June 8, 8:56 PM MST
Where
Valley County, 5.03 mi NNW of Ft Peck
Measured
63 kt (72 mph) measured gust
Reported by
Law Enforcement
Coordinates
48.090, -106.480

Wind speed was measured on an automated weather station at the Valley County Sheriff's property.

Hail, Valley

When
June 8, 9:43 PM MST to 9:50 PM MST
Where
Valley County, 2.41 mi WNW of Nashua
Measured
1 in hail
Reported by
Public
Coordinates
48.140, -106.400

Dime to quarter sized hail was reported by the public and lasted 7 minutes about 2 miles northwest of Nashua in Valley County.

Hail, Garfield

When
June 8, 9:45 PM MST
Where
Garfield County, 8.34 mi N of Brusett
Measured
1 in hail
Reported by
COOP Observer
Coordinates
47.470, -107.270

A CO-OP observer reported quarter sized hail about 8 miles north of Brusett in northern Garfield County.

Hail, Garfield

When
June 8, 9:45 PM MST
Where
Garfield County, 12.12 mi E of South Sawmill Raws
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.570, -107.270

A trained spotter reported penny sized hail about 12 miles east of the South Sawmill RAWS Station in northern Garfield County.

Hail, Garfield

When
June 8, 9:50 PM MST
Where
Garfield County, 13.02 mi NNE of Brusett
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.520, -107.130

A trained spotter reported quarter sized hail 13 miles north-northeast of Brusett in northern Garfield County.

Thunderstorm Wind, Garfield

When
June 8, 10:05 PM MST
Where
Garfield County, 5.82 mi WNW of Cohagen
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.050, -106.720

A trained spotter reported a wind gust of 60 MPH about 6 miles west-northwest of Cohagen in Garfield County.

Hail, Garfield

When
June 8, 10:05 PM MST
Where
Garfield County, 5.82 mi WNW of Cohagen
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.050, -106.720

A trained spotter reported penny size hail about 6 miles west-northwest of Cohagen in Garfield County.

Hail, Garfield

When
June 8, 10:20 PM MST to 10:30 PM MST
Where
Garfield County, 15.54 mi SW of Haxby Point
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.550, -106.580

A trained spotter reported nickel sized hail that lasted for 10 minutes 15 miles southwest of Haxby Point in Garfield County.

Thunderstorm Wind, Garfield

When
June 8, 10:30 PM MST
Where
Garfield County, 15.54 mi SW of Haxby Point
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.550, -106.580

A trained spotter reported a 60 MPH wind gust 15 miles southwest of Haxby Point in Garfield County.

Hail, Garfield

When
June 8, 10:45 PM MST
Where
Garfield County, 2.73 mi ENE of Cohagen
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
47.050, -106.550

A trained spotter reported mainly dime sized hail but some of the hail was half dollar sized 3 miles east-northeast of Cohagen in Garfield County.

Thunderstorm Wind, Garfield

When
June 8, 11:05 PM MST
Where
Garfield County, 9.68 mi S of Van Norman
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.210, -106.390

A trained spotter reported a 60 MPH wind gust 10 miles south of Van Norman in Garfield County.

Thunderstorm Wind, McCone

When
June 8, 11:30 PM MST
Where
McCone County, 8.43 mi W of Brockway
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.300, -105.950

A trained spotter reported a 60 MPH wind gust, and also pea to dime sized hail 8 miles west of Brockway in McCone County.

Thunderstorm Wind, McCone

When
June 9, 12:15 AM MST
Where
McCone County, 9.72 mi SSE of Cow Creek Dot
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.550, -105.400

A trained spotter reported a 65 MPH wind gust along with dime sized hail near Brockway in McCone County.

Hail, Roosevelt

When
June 9, 1:00 AM MST
Where
Roosevelt County, 15.89 mi N of Brockton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.380, -104.920

A trained spotter reported quarter sized hail 16 miles north of Brockton in McCone County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392147, 392160, 392151, 393804, 392368, 393805, 393807, 393814, 393811, 393808, 393809, 393810, 393826, 393832, 393833, 393827, 393812, 393828, 393829, 393830, 393813.